Alert archive / Kentucky / Flash Flood Warnings in 2017

Flash Flood Warning 17, NWS Louisville, KY

June 23, 20177 counties in Kentucky

NWS Louisville, KY issued this flash flood warning at Jun 23, 2017, 6:36 PM EDT for 7 counties in Kentucky. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2017, 6:36 PM EDT (22:36 UTC)
Expired
Jun 23, 2017, 9:30 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Anderson County, KY, Mercer County, KY, Nelson County, KY, Shelby County, KY, Spencer County, KY, Washington County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 88 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 7:00 PM EDTFLASH FLOOD1 S Lawrenceburg, KYWATER FLOWING ACROSS PARK LANE.
Jun 23, 7:00 PM EDTFLASH FLOOD3 Wsw Alton, KYWATER FLOWING ACROSS ALTON STATION ROAD.
Jun 23, 7:00 PM EDTFLASH FLOOD5 Wnw Tarrapin, KYWATER FLOWING ACROSS BALLARD ROAD.
Jun 23, 7:30 PM EDTFLASH FLOODVersailles, KYROADS HAD TO BE CLOSED DUE TO HIGH WATER AT BIG SINK PIKE AND MCALLENS FERRY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

912 
WGUS53 KLMK 232236
FFWLMK
KYC005-167-179-211-215-229-239-240130-
/O.NEW.KLMK.FF.W.0017.170623T2236Z-170624T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
636 PM EDT FRI JUN 23 2017

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Southeastern Spencer County in central Kentucky...
  Southeastern Shelby County in central Kentucky...
  Northeastern Nelson County in central Kentucky...
  Northwestern Mercer County in central Kentucky...
  Woodford County in central Kentucky...
  Anderson County in central Kentucky...
  Northern Washington County in central Kentucky...

* Until 930 PM EDT

* At 635 PM EDT, Doppler radar indicated heavy rain across the 
  warned area. Up to two inches of rain have already fallen in 
  spots. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Lawrenceburg, Versailles, Ballard, Midway, Bloomfield, Willisburg,
  Wayside, Booker, Dugansville and Anderson City.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area, and Flash Flooding is occurring across central Kentucky 
according to other reports.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3813 8464 3812 8465 3811 8464 3791 8470
      3786 8494 3779 8518 3777 8535 3785 8542
      3797 8523 3808 8522 3811 8495 3810 8489
      3814 8485 3819 8473

$$

SCHOETTMER
1 follow-up statement
553 
WGUS73 KLMK 240123
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
923 PM EDT FRI JUN 23 2017

KYC005-167-179-211-215-229-239-240131-
/O.EXP.KLMK.FF.W.0017.000000T0000Z-170624T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Spencer KY-Shelby KY-Nelson KY-Mercer KY-Woodford KY-Anderson KY-
Washington KY-
923 PM EDT FRI JUN 23 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SPENCER...SOUTHEASTERN
SHELBY...NORTHEASTERN NELSON...NORTHWESTERN MERCER...WOODFORD...
ANDERSON AND NORTHERN WASHINGTON COUNTIES WILL EXPIRE AT 930 PM
EDT...

The heavy rain has ended. Flood waters are receding, though some 
minor flooding continues on a few roads. Flooding is no longer 
expected to pose a threat. Please continue to heed any remaining 
road closures.

LAT...LON 3813 8464 3812 8465 3811 8464 3791 8470
      3786 8494 3779 8518 3777 8535 3785 8542
      3797 8523 3808 8522 3811 8495 3810 8489
      3814 8485 3819 8473

$$

EER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 3:19 PM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 23, 3:19 PM EDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
319 PM EDT Fri Jun 23 2017

.Short Term (Now through Saturday Night)...
Issued at 306 PM EDT Fri Jun 23 2017

At mid afternoon the center of Cindy's circulation was between
Bowling Green and Paducah, heading to the ENE. Moderate to heavy
rain will accompany the low is it progresses across southern
Kentucky, moving into eastern Kentucky by mid-evening. Though the
chances of flooding have diminished, locally heavy downpours will
still be possible. After coordinating with JKL and OHX, will keep
FFA as is, but the headlines will most likely be able to be
cancelled before their scheduled expiration time.

Low level shear has weakened a bit over eastern sections of the CWA
over the past few hours. Shear remains high closer to Cindy, but a
thick overcast and steady moderate to heavy rain are limiting
instability there. Still, cells east of I-65 will have to be watched
for low level rotation over the next few hours.

A cold front coming in from the northwest, accompanied by widely
scattered convection, will enter the region this evening and
gradually push the rain out. South central Indiana will be dry by
11pm, and central Kentucky before dawn Saturday.

Patchy valley fog may form near Lake Cumberland around sunrise
Saturday, though cirrus may help to keep it at bay.

Saturday and Saturday night will be dry with afternoon temperatures
peaking around 80. Lows in the 50s Saturday night will be about 10
degrees cooler than normal.

.Long Term (Sunday through Friday)...
Issued at 318 PM EDT Fri Jun 23 2017

Most of the long term will be dry as high pressure slowly moves from
the Plains to off the Carolina coast. Monday and Tuesday will be the
picks of the week with plenty of sunshine and highs only in the 70s.
(By comparison, record highs for those days are in the 101-105
degree range.) As the anticyclone moves off to the east,
temperatures will warm back up into the 80s for afternoon
temperatures Wednesday through Friday.

A cold front approaching from the west may bring some scattered
shower and thunderstorm chances to the region late in the week,
though it looks like the front may have trouble making it very far
to the east as it runs into the west side of the aforementioned high
to our southeast.

&&

.Aviation (18Z TAF Update)...
Issued at 152 PM EDT Fri Jun 23 2017

Low pressure associated with the remnants of Cindy is currently
centered west of BWG, and will move east across the region this
afternoon and evening. Deep tropical moisture is moving into the
area associated with that feature, and ahead of an approaching cold
front from the NW. Very high rainfall rates are expected with
showers and a few embedded T-Storms. Have included prevailing MVFR
vis in SHRA, with TEMPO IFR vis based on best timing for each site.
Will also mention VCTS, for a few isolated T-storms.

Best timing at SDF for heavy rainfall will be in the 4 to 8 PM EDT
time frame, between 5 and 10 PM EDT at LEX, and between 1 and 6 PM
CDT at BWG. Current gusty winds should actually let up a bit as the
heavier rain sets in, but will sill have to be cautionary of any
embedded t-storms.

Otherwise, surface winds veer around to NW as the low and cold front
pass, with conditions quickly improving back to VFR this evening.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Flash Flood Watch through Saturday morning for KYZ023>043-
     045>049-053>057-061>067-070>078-081-082.

IN...Flash Flood Watch until 2 AM EDT /1 AM CDT/ Saturday for
     INZ076>079-083-084-089>092.

&&

Short Term........13
Long Term.........13
Aviation..........BJS
Hazardous weather outlook, Jun 23, 3:53 PM EDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
353 PM EDT Fri Jun 23 2017

KYZ036-037-040>043-046>049-054>057-064>067-073>078-081-082-242000-
Scott-Harrison-Woodford-Fayette-Bourbon-Nicholas-Washington-Mercer-
Jessamine-Clark-Marion-Boyle-Garrard-Madison-Green-Taylor-Casey-
Lincoln-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Georgetown, Cynthiana, Versailles,
Lexington, Paris, Carlisle, Springfield, Harrodsburg, Nicholasville,
Winchester, Lebanon, Danville, Lancaster, Richmond, Greensburg,
Campbellsville, Liberty, Stanford, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
353 PM EDT Fri Jun 23 2017 /253 PM CDT Fri Jun 23 2017/

...FLASH FLOOD WATCH IN EFFECT TONIGHT...
...TORNADO WATCH 368 IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS
EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Locally torrential downpours may lead to minor flooding as the
remnants of former Tropical Storm Cindy move through the region.
Also, a few thunderstorms could produce gusty winds or even a brief,
weak tornado through early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for this evening.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KYZ023>035-038-039-045-053-061>063-070>072-242000-
Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Jefferson-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Nelson-Larue-
Butler-Edmonson-Hart-Logan-Warren-Simpson-
Including the cities of Lewisport, Hawesville, Hardinsburg,
Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville,
Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville,
Frankfort, Taylorsville, Lawrenceburg, Bardstown, Hodgenville,
Morgantown, Brownsville, Horse Cave, Russellville, Bowling Green,
Franklin, and Providence
353 PM EDT Fri Jun 23 2017 /253 PM CDT Fri Jun 23 2017/

...FLASH FLOOD WATCH IN EFFECT TONIGHT...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Locally torrential downpours may lead to minor flooding as the
remnants of former Tropical Storm Cindy move through the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should report instances of high water.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-084-089>092-242000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, and Jeffersonville
353 PM EDT Fri Jun 23 2017 /253 PM CDT Fri Jun 23 2017/

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ SATURDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Locally torrential downpours may lead to minor flooding as the
remnants of former Tropical Storm Cindy move through the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should report instances of high water.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

13

In the hours before

Local storm report, Jun 23, 5:48 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
548 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      3 S COLESBURG           37.74N 85.78W
06/23/2017                   HARDIN             KY   CO-OP OBSERVER

            WATER FLOWING ACROSS US HIGHWAY 62 NORTHEAST
            OF ELIZABETHTOWN.

&&

MRC
Local storm report, Jun 23, 6:01 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
601 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     FLASH FLOOD      1 ENE HOWE VALLEY       37.69N 86.07W
06/23/2017                   HARDIN             KY   AMATEUR RADIO

            WATER FLOWING ACROSS KENTUCKY HIGHWAY 86
            BETWEEN CECILIA AND THE BRECKINRIDGE COUNTY
            LINE.

&&

MRC
Local storm report, Jun 23, 6:07 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
607 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND DMG     1 NNW BALLTOWN          37.75N 85.51W
06/23/2017                   NELSON             KY   LAW ENFORCEMENT

            TREE SNAPPED IN THE BALLTOWN AREA.

&&

MRC
Local storm report, Jun 23, 6:20 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
620 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND DMG     2 S HODGENVILLE         37.54N 85.73W
06/23/2017                   LARUE              KY   AMATEUR RADIO

            ROOF BLOWN OFF THE OLD STATE HIGHWAY SERVICE
            GARAGE.

&&

MRC
Local storm report, Jun 23, 6:23 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
623 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     2 ESE LORETTO           37.63N 85.37W
06/23/2017  M62 MPH          MARION             KY   MESONET

            KENTUCKY MESONET SITE.

&&

MRC
Local storm report, Jun 23, 6:36 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
636 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     1 W SPRINGFIELD         37.69N 85.24W
06/23/2017                   WASHINGTON         KY   LAW ENFORCEMENT

            MULTIPLE TREES DOWN COUNTYWIDE.

&&

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:26 PM EDTSpecial Weather StatementLMKLogan34 min
Jun 23, 3:21 PM EDTSevere Thunderstorm WarningLMKGreen, Marion, Taylor24 min
Jun 23, 3:28 PM EDTTornado WarningLMKTaylor17 min
Jun 23, 3:44 PM EDTSevere Thunderstorm WarningLMKMarion, Taylor31 min
Jun 23, 4:19 PM EDTAreal Flood AdvisoryLMKOhio3 hr
Jun 23, 4:24 PM EDTAreal Flood AdvisoryLMKJefferson3 hr
Jun 23, 4:33 PM EDTSevere Thunderstorm WarningLMKCumberland, Metcalfe, Monroe27 min
Jun 23, 4:55 PM EDTAreal Flood AdvisoryLMKBreckinridge, Bullitt, Grayson, Hardin, Meade, Nelson3 hr
Jun 23, 5:03 PM EDTSpecial Weather StatementLMKHardin27 min
Jun 23, 5:19 PM EDTFlash Flood WarningLMKHardin6 hr
Jun 23, 5:29 PM EDTTornado WarningLMKLarue16 min
Jun 23, 5:32 PM EDTAreal Flood AdvisoryLMKFayette, Jessamine3 hr
Jun 23, 5:44 PM EDTTornado WarningLMKLarue, Marion, Nelson31 min
Jun 23, 5:46 PM EDTAreal Flood AdvisoryLMKAnderson, Bullitt, Mercer, Nelson, Shelby, Spencer and 1 more3 hr
Jun 23, 5:50 PM EDTFlash Flood WarningLMKBullitt, Hardin, Larue, Nelson, Spencer3 hr
Jun 23, 6:07 PM EDTAreal Flood AdvisoryLMKFranklin, Harrison, Henry, Oldham, Scott, Shelby and 2 more3 hr
Jun 23, 6:10 PM EDTSevere Thunderstorm WarningLMKMarion, Nelson, Washington35 min
Jun 23, 6:27 PM EDTAreal Flood AdvisoryLMKBourbon, Clark, Fayette, Harrison, Nicholas3 hr
Jun 23, 6:30 PM EDTSevere Thunderstorm WarningLMKBoyle, Casey, Marion, Mercer, Washington30 min
Jun 23, 6:44 PM EDTFlash Flood WarningLMKFranklin, Harrison, Scott, Shelby3 hr
Jun 23, 6:44 PM EDTSpecial Weather StatementLMKCasey, Taylor31 min
Jun 23, 6:50 PM EDTFlash Flood WarningLMKBourbon, Clark, Fayette, Harrison, Jessamine, Nicholas and 2 more4 hr
Jun 23, 6:58 PM EDTSevere Thunderstorm WarningLMKBoyle, Casey, Garrard, Jessamine, Lincoln, Mercer32 min
Jun 23, 7:11 PM EDTSpecial Weather StatementLMKCasey, Lincoln34 min
Jun 23, 7:28 PM EDTSpecial Weather StatementLMKMadison32 min
Jun 23, 7:50 PM EDTSpecial Weather StatementLMKClark25 min

Nearby

Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.